You've heard the news reports of drugs turning people into flesh-eating "zombies." But could this happen in West Roxbury?
Last month, the nation was horrified by reports that 31-year-old Rudy Eugene of North Miami Beach had stripped his clothing, attacked a homeless man and began gnawing on the man's face. Police shot and killed Eugene when officers ordered him to stop and the Florida man reportedly growled at officers, with pieces of flesh in his mouth, and continued eating the homeless man's face.
What turned Rudy Eugene into a naked flesh-eater is believed to be a drug called "bath salts," according to The Huffington Post. Bath salts are a mixture of chemicals that cause users to experience hallucinations, delusions, psychotic behavior and overheating of the body (causing many to strip off their clothes).
Although the drug is banned in many states, it has made an appearance in the New England area.
"Bath Salts are in the northeast..." said an undercover detective with the Woburn Police Department and the Southeast Middlesex Regional Drug Task Force.
"Young people are so willing to try these drugs, often not illegal on the state level," continued the detective. "Federal agencies are always working to keep up with chemicals that are being used, but it takes months to get through legislation and then [users] are on to new chemicals."
If bath salts aren't a problem in West Roxbury, what is?
According to the National Institute on Drug Abuse, Molly and other forms of Ecstasy can "produce feelings of increased energy, euphoria, emotional warmth, and distortions in time, perception." Physically, the drug can increase heart rate and blood pressure, as well as "muscle tension, involuntary teeth clenching, nausea, blurred vision, faintness, and chills or sweating."
Synthetic marijuanas are herbal mixtures of dried, shredded plant material and chemicals that can create a marijuana experience for the user, states the NIDA. They are illegal controlled substances that can cause mind-altering side effects. The NIDA also says that synthetic marijuanas, which are often marketed as "safe," can cause "rapid heart rate, vomiting, agitation, confusion, and hallucinations."